Skip to content
My WebMD Sign In, Sign Up
Side affects of statins
avatar
An_245263 posted:
Hi

I have been on statins for quite some time. The first one was lipitor and after 3-4 years I started to feel it in the legs walking and got off of it. I then was on Vytoin maybe a year and the cardiologist recommended simvastatin.
My first symptoms was some leg weakness in my left leg and it was very noticeable after having my left hip replaced when I was 58 YO.
Few months after hip replacement I was told it was Spinal Stenosis. I then had hand and feet cramping/soreness and was told I had an elevated ANA.(The Rheumatologist said it -ANA looked ok when re-tested)
The spinal stenosis went from the left leg and tingling in both feet, after another 2-years I was sent back to a neurologist and was told I had a mild polyneuropathy. I have had several tests to determine what might be causing the neropathy with no results yet. My nervous system is a wreck!
After looking online I did see an article that fits me, "Statin myopathy", an article from the Cleveland Clinic. http://www.ccjm.org/content/78/6/393.full.pdf
I have been off statins for a week and feel much better, first time in 3+ years, still have a way to go but the daily symptoms seem to be going away also.
Not sure what I am going to try next, but I am not to interested in statins.
So many Doctors visits the last 3-years and none of them suggested going of statins???
Reply
 
avatar
billh99 responded:
Just for the record Vytoin is simvastatin plus a 2nd ingredient.

You might want to have your vit D levels checked and treated if needed.

I know of several doctors that test, and raise if needed, vit D levels before prescribing a statin and report that they have very few people that have a problem with statins.

If your profile and risk factors are bad enough you might try taking a statin again after raising your vit D levels and also taking CO Q10 with it.

I know some people that have had problem have tolerated the smalled amount of Crestor taken only every other day or twice a week.

Apparently it still have a protective value, but I had not seen any studies that indicate how much.
 
avatar
bobby75703 responded:
"My nervous system is a wreck!"


Cholesterol serves a very important role in maintaining a healthy nervous system.
 
avatar
CypressKitty replied to billh99's response:
After being on Pravastatin for several years, I suddenly began to experience crippling calf, leg and knee pain. My chiropractor suggested Pravastatin might be the culpret. I stopped taking the drug and it took several months for the pain to dissipate.

Last fall, my G.P. decided to try again so he put me on Crestor and suggested I begin with two pills a week and gradually increase the dosage. A couple of weeks after increasing the dosage to 3 pills per week, I began to experience the leg pain again. Have been off it all together for 2 months and only now am experiencing a lessening of the pain.

WHY WOULD I WANT TO PROTECT AND EXTEND MY LIFE BY TAKING A MED THAT MAKES IT IMPOSSIBLE TO DO ANYTHING??!! I'm off it all together for good. Will try Red Rice Yeast or Red yeast Rice...whatever it is.
 
avatar
billh99 replied to CypressKitty's response:
Will try Red Rice Yeast or Red yeast Rice...whatever it is.

Red Rice Yeast is a "natural" statin and the dosage and other ingredients is not controlled.

In some cases the amount of statin is too low to have any effect.

And in some there are undesirable ingredients.
 
avatar
ragolden responded:
I WAS ON LIPITOR FOR A WHILE(A YEAR OR SO AGO) AND STARTED SUFFERING FROM MUSCLE PROBLEMS. I MENTIONED THIS TO MY PERSONAL PHYSICIAN, AND HE, WITHOUT FURTHER QUESTIONING IMMEDIATLY TOOK ME OF THE LIPITOR. HE THEN PUT ME ON THE GENERIC OG PRAVACHOL, AND I HAVE BEEN ON THAT FOR ABOUT TWO YEARS. I AM NOW HAVING ANOTHER MUSCLE PROBLEM AND HAVE REDUCED MY 20 MG OF PRAVASTAIN TO A HALF PILL EACH DAY. I TRIED STOPPING IT AL TOGETHER AND I WASN'T CERTAIN THAT IT HELPED MY SHOULDER MUSCLE PROBEL SO I THOUGH I WOULD CONTINUE WITH A HALF OF MY 20 MG OF PRAVASTATIN.
MY TOTAL HAS BEEN ABOUT 120 TO 140 FOR YEARS AND MY LDL HAS BEEN LESS THAN 100 ALSO. MY HDL HOWEVER GORS FROM THE LOW 50S TO AS LOW AS 38. I AM WONDERING IF I SHOULD JUST CUT THE CHOLESTEROL MED OUT COMPLETELY. I AM 85 YRS OF AGE AND FIGURE I WILL BE FREE OF THAT UPPER LEFT ARM MUSCLE PROBLEM THAT I AM NBOTHERED FROM ANY TIME I REACH BACK TO GET SOMETHING IN MUY REAR POCKET. WHAT DO YOU HAVE TO SAY ABOUT ALLOF THE ABOVE.
 
avatar
dam4352 responded:
That's because they want to money the companies give them to push their pills. you can go to http://www.westonaprice.org/ check on medications. Some pretty interesting reading. My chiropractor hooked me up with this site.
 
avatar
billh99 replied to ragolden's response:
You did not mention if you have any cardiac problems or equivalent risk such as diabetes.

If no, with the problems that you are have, and at age 85, if it was me I would have a serious talk with my doctor about the real need and benefit of taking a statin.


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

statins
I stopped Crestor for 33 days. my lipids were: [br>TC 139 [br>HDL 35 [br>TRG 126 [br>LDL/HDL 2.3 [br>GLU 88 ... More
Was this Helpful?
0 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.